Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Depressed after accident. Taking Zoloft and concerta. Had ADD prior to accident. Safe to take both the medicines?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 3036 Questions
My son has been on Zoloft for about 15 months since he became depressed after a car accident. It has been suggested that perhaps he had ADD prior to the accident and the lack of focus is not just from the PTSD and that Concerta might help. He is studying at university and continues to be very scattered. Do these drugs interact and what are the down sides of taking both of them as his psychiatrist says he needs to remain on Zoloft for another 4 - 6 months.

PS This son's fraternal twin brother was diagnosed with ADD 8 years ago and takes concerta.
Posted Mon, 8 Jul 2013 in Mental Health
Answered by Dr. Luchuo Engelbert Bain 2 hours later
Hi and thanks for the query,

Zoloft is very effective in managing mood and depressive disorders, especially in young adults of his age. I strongly agree with the psychiatrists opinion on leaving him on the drug for the next 4 - 6 months. The long term benefits of this drug are far impressive when taken over a long term of a minimal well tolerated dose. But you to monitor for any mood, panic or suicidal thoughts can could be noticed in some patients, though quite XXXXXXX but need to be monitored.

Concerta or Methylphenidate is a central nervous system stimulant that is used in attention deficit disorders. It is very appropriate in this case. There has been no major interactions with Selective Serotonine Reuptake Inhibitors like Zoloft. The association to me makes a lot of sense and certainly should give good results. However, you need to be keen on the child and report any unusual behaviors that might arise in course of the treatment. The combination is safe and OK to be used.

Would just love to add a non pharmacological therapy that might help. Be by the child, talk with him, and really talk more with him. Exercise could increase his quality of life. Consider consulting a psychologist at some point in time.

Thanks and hope this helps as I wish him a quick recovery and the best of health. Best regards,

Bain LE, MD.
Above answer was peer-reviewed by
Follow-up: Depressed after accident. Taking Zoloft and concerta. Had ADD prior to accident. Safe to take both the medicines? 19 minutes later
Thanks for your advice.
My son was an elite rower before the accident and has been trying to get back to form so he exercises almost daily - probably too much. But it does help. Although he is now realising that he has lost that extra 5% that he needs to be rowing at the national level. So that is dispiriting for him and doesn't help the long term recovery.
And he was seeing a psychologist for 6 months but the insurance company refused to pay for longer.
And we talk a lot. I listen he talks.
Have tried all I can think of .

It's now more about getting his focus back for his studies and managing his day to day life. He needs to succeed at something - most likely his studies at this point - so that is why the concerta was recommended.
You have relieved my anxiety about him taking both drugs. Thank you.
Answered by Dr. Luchuo Engelbert Bain 21 minutes later
Hi and thanks for your input.

I am convinced combining the exercises, your immense efforts and the new drug combination therapy, things should far better for him and gets back on track fastest. Its sad with respect to the insurance policy issue with the company, but including a psychologist in his management plan is so important. you might think of doing something in that regards.

Thanks once again as I wish you and your son the best of health. Kind regards.

Bain LE, MD.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor